A fatal case of Metformin intoxication
Metformin is an oral antidiabetic drug in the biguanide class. It is the first-line drug of choice for the treatment of type 2 diabetes. The most common symptoms following overdose appear to include vomiting, diarrhea, abdominal pain, tachycardia, drowsiness, and, rarely, hypoglycemia. The major potentially life-threatening complication of Metformin overdose is metabolic acidosis. We report a case of fatal Metformin toxicity following an acute intentional Metformin intoxication. Our patient 21-year-old girl who was asymptomatic when she came to Emergency department developed severe metabolic acidosis, cardiovascular compromise, hypoglycemia, and death following an acute intentional Metformin intoxication. Dysrhythmia developed later due to refractory metabolic acidosis. Severe metformin overdose could be lethal despite the patient being asymptomatic at the time of arrival. Thus the patient with severe metformin toxicity could be asymptomatic for a few hours and in the lack of any symptoms or signs of overdose he or she must be treated with early intensive sodium bicarbonate (alkalization) and hemodialysis.
- There are currently no refbacks.